Alert archive / Alabama / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Birmingham, AL

February 13, 20219 counties in Alabama

NWS Birmingham, AL issued this winter storm watch at Feb 13, 2021, 3:06 PM CST for 9 counties in Alabama. It took effect at Feb 15, 2021, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 3:06 PM CST (21:06 UTC)
In effect from
Feb 15, 2021, 6:00 AM CST
Expired
Feb 14, 2021, 3:36 AM CST
In force
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Greene County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS44 KBMX 132106
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
306 PM CST Sat Feb 13 2021

...A mixture of winter weather expected to impact west Alabama
beginning Sunday night and lasting through Monday evening...


ALZ011-012-014-140500-
/O.NEW.KBMX.WW.Y.0003.210215T0000Z-210215T1200Z/
/O.NEW.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/
Marion-Lamar-Winston-
Including the cities of Hamilton, Sulligent, Vernon, 
and Double Springs
306 PM CST Sat Feb 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM SUNDAY TO 6 AM CST
MONDAY...
...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...For the Winter Weather Advisory, freezing rain expected.
  Total ice accumulations of around one tenth of an inch. For the
  Winter Storm Watch, a mixture of freezing rain and sleet likely.
  Total ice accumulations of one tenth to three tenths of an inch.

* WHERE...Marion, Lamar and Winston Counties.

* WHEN...For the Winter Weather Advisory, from 6 PM Sunday to 6 
  AM CST Monday. For the Winter Storm Watch, from Monday morning 
  through Monday evening.

* IMPACTS...Power outages and tree damage are possible due to ice
  accumulations. Travel could be nearly impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of sleet or freezing
rain will cause travel difficulties. Be prepared for slippery 
roads and limited visibilities...and use caution while driving.

A Winter Storm Watch means there is a potential for significant
accumulations of freezing rain or sleet that may impact travel.

Monitor the latest forecasts for updates on this situation. 

&&

$$

ALZ013-015-022-023-030-031-140500-
/O.NEW.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/
Fayette-Walker-Pickens-Tuscaloosa-Sumter-Greene-
Including the cities of Fayette, Jasper, Carrollton, Tuscaloosa, 
Livingston, and Eutaw
306 PM CST Sat Feb 13 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Periods of freezing rain and sleet with total ice 
  accumulations up to one quarter of an inch.

* WHERE...Portions of central and west central Alabama.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Power outages and tree damage are possible due to ice
  accumulations. Travel could be nearly impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
accumulations of freezing rain or sleet that may impact travel. 
Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
557 
WWUS44 KBMX 140502
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
1102 PM CST Sat Feb 13 2021

...A mixture of winter weather expected to impact west Alabama
beginning Sunday night and lasting through Monday evening...

ALZ011-012-014-141315-
/O.CON.KBMX.WW.Y.0003.210215T0000Z-210215T1200Z/
/O.CON.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/
Marion-Lamar-Winston-
Including the cities of Hamilton, Sulligent, Vernon, 
and Double Springs
1102 PM CST Sat Feb 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM SUNDAY TO
6 AM CST MONDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...For the Winter Weather Advisory, freezing rain 
  expected. Total ice accumulations of around one tenth of an 
  inch. For the Winter Storm Watch, a mixture of freezing rain 
  and sleet likely. Total ice accumulations of one tenth to 
  three tenths of an inch.

* WHERE...Marion, Lamar and Winston Counties.

* WHEN...For the Winter Weather Advisory, from 6 PM Sunday to 6 
  AM CST Monday. For the Winter Storm Watch, from Monday morning 
  through Monday evening.

* IMPACTS...Power outages and tree damage are possible due to 
  ice accumulations. Travel could be nearly impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of sleet or freezing
rain will cause travel difficulties. Be prepared for slippery
roads and limited visibilities...and use caution while driving.

A Winter Storm Watch means there is a potential for significant
accumulations of freezing rain or sleet that may impact travel.

Monitor the latest forecasts for updates on this situation.

&&

$$

ALZ013-015-022-023-030-031-141315-
/O.CON.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/
Fayette-Walker-Pickens-Tuscaloosa-Sumter-Greene-
Including the cities of Fayette, Jasper, Carrollton, Tuscaloosa, 
Livingston, and Eutaw
1102 PM CST Sat Feb 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Periods of freezing rain and sleet with total ice 
  accumulations up to one quarter of an inch.

* WHERE...Portions of central and west central Alabama.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Power outages and tree damage are possible due to 
  ice accumulations. Travel could be nearly impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
accumulations of freezing rain or sleet that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
884 
WWUS44 KBMX 140936
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
336 AM CST Sun Feb 14 2021

...Light freezing rain across West Alabama tonight then a winter
storm with mixed precipitation across the western half of Central
Alabama Monday and Monday night...

ALZ011-012-014-142200-
/O.UPG.KBMX.WW.Y.0003.210215T0000Z-210215T1200Z/
/O.UPG.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/
/O.NEW.KBMX.WS.W.0001.210215T0000Z-210216T0600Z/
Marion-Lamar-Winston-
Including the cities of Hamilton, Sulligent, Vernon, 
and Double Springs
336 AM CST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST MONDAY NIGHT...

* WHAT...Light freezing rain tonight and heavy mixed precipitation
  expected Monday and Monday night. Total ice accumulations of
  around three tenths of an inch and total sleet and snow
  accumulations up to 1 inch with locally higher amounts.
  Temperatures falling into the teens Monday night with wind
  chills near zero.

* WHERE...Marion, Lamar and Winston Counties.

* WHEN...From 6 PM this evening to midnight CST Monday night.

* IMPACTS...Power outages and tree damage are likely due to the
  ice. Travel could be nearly impossible. The hazardous conditions
  could impact the morning and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

ALZ013-015-022-023-030-031-142200-
/O.UPG.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/
/O.NEW.KBMX.WS.W.0001.210215T0000Z-210216T0600Z/
Fayette-Walker-Pickens-Tuscaloosa-Sumter-Greene-
Including the cities of Fayette, Jasper, Carrollton, Tuscaloosa, 
Livingston, and Eutaw
336 AM CST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST MONDAY NIGHT...

* WHAT...Light freezing rain tonight and then heavy mixed
  precipitation expected Monday and Monday night. Total ice
  accumulations of one tenth to three tenths of an inch and total
  sleet accumulations up to one half inch with locally higher
  amounts. Temperatures fall well below freezing by Monday night.

* WHERE...Portions of central and west central Alabama.

* WHEN...From 6 PM this evening to midnight CST Monday night.

* IMPACTS...Power outages and tree damage are likely due to the 
  ice. Travel could be nearly impossible. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

ALZ032-039-142200-
/O.NEW.KBMX.WS.W.0001.210215T1200Z-210216T0600Z/
Hale-Marengo-
Including the cities of Greensboro, Moundville, Demopolis, 
and Linden
336 AM CST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT
CST MONDAY NIGHT...

* WHAT...Heavy mixed precipitation expected. Total ice
  accumulations of one tenth to a quarter of an inch and total
  sleet accumulations up to a quarter inch with locally higher
  amounts. Temperatures fall well below freezing by Monday night.

* WHERE...Hale and Marengo Counties.

* WHEN...From 6 AM Monday to midnight CST Monday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

ALZ017-024-025-033-034-142200-
/O.NEW.KBMX.WS.A.0002.210215T1500Z-210216T0600Z/
Blount-Jefferson-Shelby-Perry-Bibb-
Including the cities of Oneonta, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Marion, and Centreville
336 AM CST Sun Feb 14 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total ice
  accumulations of up to two tenths of an inch possible and sleet
  accumulations up to a quarter of an inch with locally higher 
  amounts. Temperatures fall well below freezing Monday night.

* WHERE...Blount, Jefferson, Shelby, Perry and Bibb Counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 12:15 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 13, 12:15 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1215 PM CST Sat Feb 13 2021

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1022 AM CST Sat Feb 13 2021/

Through Sunday.

Extensive cloud cover is in place across the Deep South with broad
troughing over the Central CONUS and deep, southwesterly flow above
850mb. A stalled front remains positioned along the Mid-Atlantic
coast extending southwest through the northern Florida Peninsula.
Along the front, a weak surface low over the Florida Panhandle has
contributed to scattered showers and drizzle which has become
confined to our eastern counties as the low slowly shifts into
southern Georgia. The 12Z BMX RAOB measured a sharp inversion from
the sfc to ~900mb which would have resulted in freezing rain for a
large portion of the area if the temperature profiles were colder.
Thankfully this did not happen, but we have seen reports of freezing
rain and ice on elevated surfaces in our far northwest within the
Winter Weather Advisory where surface temperatures are still a
couple degrees below freezing. On KGWX radar, there are light
returns in this area, so the current Winter Weather Advisory will be
extended until noon for Lamar, Winston, and Marion counties.

For the remainder of the afternoon, expect misty, dreary conditions
due to saturated low-levels, but drier mid-level air will give the
majority of us a short break from the rain through tonight.
Temperatures will slowly creep upwards into the lower 30s northwest
to mid 50s southeast under overcast skies.

On Sunday, a pair of upper-level shortwave troughs will move across
the Southern Plains and further support moistening, southwesterly
flow across the Lower Mississippi Valley & Central AL. Our rain
chances will be mostly confined to areas southeast of the I-65/I-85
corridor near the stalled boundary, but overall conditions will be
very similar to today. A few brief instances of rain/freezing rain
mix may occur again in our northwest counties late tomorrow
afternoon as the leading shortwave moves northeastward through
Mississippi with temps near or just below freezing. However, this
shortwave will be greatly weakening with time which will limit the
duration and rate of precip, and it appears the greatest forcing
will remain west of our area until after dark (which is detailed in
the long term discussion below). Highs will range from the mid 30s
northwest to mid 50s southeast.

86

.LONG TERM...
/Updated at 0425 AM CST Sat Feb 13 2021/

Sunday night:

Active southern stream continues Sunday night with a fairly
amplified trough over the Southern Plains while a deep Arctic low
drifts eastward just north of Lake Superior. At the surface, low
pressure will be developing along a frontal boundary over the
northwest Gulf while a 1045mb Arctic high will be centered over the
Siouxland region of the Upper Midwest/Northern Plains. A 925mb
frontal boundary will be located near our far northwest counties,
with the 850mb front back over Arkansas. A lead shortwave will move
across the forecast area Sunday evening, and with high 850-700mb
mean RH values expect at least scattered shower development if not
an area of light rain along with areas of drizzle, before drier air
moves in from southwest to northeast after midnight. Little warming
is expected across the northwest counties during the day on Sunday
with overcast skies and cold air advection at the surface. Therefore
with a continued feed of cold/dry northerly winds at the surface,
temperatures should quickly fall to or below freezing across the far
northwest counties Sunday evening. Therefore some of the rain is
expected to fall as freezing rain in those areas, with at least
patchy light ice accumulations. With a more significant icing event
expected soon afterwards, current thinking for messaging purposes is
that this event will probably be lumped into any warnings/advisories
for Monday's event.

Monday/Monday night:

A potent shortwave will take on a negative tilt as it rounds the
base of an amplified trough over the Central CONUS Monday/Monday
night. Strong lift and plentiful moisture associated with the trough
will cause widespread precipitation to move into the area as early
as the late morning hours. A surface low will lift northward out of
the Gulf and across southeast Alabama, though there are still some
subtle model differences on the exact track of this low and the
timing of the onset of precipitation. Some thunderstorms will be
possible over our southeast counties near and in the warm sector
southeast of the low, but at this time surface-based instability and
any severe storms are not expected. There will be little time for
warming over West Alabama in advance of the precipitation, and of
concern is some upper 20s dew points over our far northwest counties
which would cause temperatures to wet bulb with heavier
precipitation. Also the northerly winds could help maintain a feed
of cool dry air, potentially counteracting the latent heat of
freezing which normally makes freezing rain a self-limiting process.
Strong cold air advection will then take place during the late
afternoon and evening, before a mid-level dry slot causes
precipitation to quickly end from southwest to northeast during the
late evening and overnight hours.

With a strong warm nose on soundings and a very shallow cold air
mass at the surface, the predominant wintry precipitation type
should be freezing rain where surface temperatures are below
freezing. With a colder and somewhat deeper air mass moving in from
the northwest later in the event, some sleet may mix in in the far
northwest counties depending on how cold the air mass is, and some
light sleet accumulations will be possible if this occurs (note that
sleet accumulations show up in the NDFD "snow accumulation" grid).
But freezing rain will certainly be the main impact. The exact
placement of the surface freezing line certainly could change, but
our current forecast indicates ice accumulation potential mainly
northwest of I-59. Current forecast ice accumulations in some of our
northwestern counties range from a tenth to a quarter inch. Given
the amount of forecast QPF, it's possible these could be increased
in later updates if confidence in the subfreezing air mass continues
to improve. These accumulations will certainly cause potential for
significant travel impacts especially with temperatures falling into
the teens and low 20s Monday night, as well as downed trees and
power outages especially if the higher amounts are realized. Given
the ongoing Winter Weather Advisory for light icing this morning,
will hold off on a Winter Storm Watch at this time, but there is a
good chance one will be issued later today for some of our far
northwest counties if trends continue. Will also have to monitor for
lows near hard freeze warning criteria in the northwest as well.

Tuesday through Friday:

A cold air mass will be in place for Tuesday, with low clouds
lingering much of the day. Therefore, some areas in the far
northwest may not hit freezing during the day. Active pattern
continues for Wednesday and Thursday as another strong shortwave
approaches. Models differ on the track of the surface low with
this system. If a stronger/more northwest track occurs, a warm
sector could allow for a threat of strong to severe storms. But if
a weaker/more southeast track occurs, expect widespread rain with
the possibility of icing in our far northwest counties which
would be near the freezing line.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Not the best conditions for flying during this period due to an
expansive OVC deck of LIFR to MVFR ceilings and reduced visibility
from patchy fog which will remain in place through tomorrow as a
result of moist low-level conditions downstream of broad troughing.
Some mid-level dry air will lessen the potential for RA during this
cycle, but included a PROB30 for MGM and TOI for late tomorrow
morning where a few scattered showers may move along a stalled front
which is positioned over the Mid-Atlantic coast extending southwest
through southern Georgia. Surface winds will be out of the north
ranging from 5-10 kts.

86

&&

.FIRE WEATHER...

Several rounds of rain are expected through the weekend and into
early next week across Central Alabama. There is also the possibly
for several rounds of wintry precipitation, mainly across portions
of the west and northwest. Rain showers this morning will end, and
expect mostly dry conditions for much of the area by early afternoon
through tonight. With low clouds over the area, ceilings will remain
near or below 1kft for most of the area today. 20ft winds will be
from the north to northeast at 5-8mph today, becoming slightly more
northeasterly Sunday. Rain showers return Sunday, with the best
chance of rain and a wintry mix Monday and Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  45  37  45  25 /  10  20  50  80  80
Anniston    40  49  42  52  30 /  10  30  40  70  80
Birmingham  36  44  37  41  25 /  10  20  40  80  70
Tuscaloosa  35  42  34  37  22 /  10  20  40  90  60
Calera      37  47  38  44  27 /  10  20  40  80  70
Auburn      44  51  46  57  35 /  20  40  30  60  80
Montgomery  45  53  44  53  32 /  20  30  20  70  80
Troy        46  55  47  58  33 /  20  40  20  60  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 13, 12:54 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1254 PM CST Sat Feb 13 2021

ALZ011>015-017>050-142200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1254 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Intermittent freezing rain may occur Sunday evening and Sunday
night, generally northwest of Interstate 59, with a light glaze
possible in far northwest Central Alabama.

More widespread rain and freezing rain will move in during the day
on Monday through Monday night across generally the northwest half
of Central Alabama. More significant impacts are possible with this
system, especially in northwest Central Alabama. Please check back
for updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Sunday night through Tuesday morning. Please follow all local,
state, and CDC guidelines in regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 9:41 PM CSTWinter Weather AdvisoryBMXBlount, Fayette, Lamar, Marion, Walker, Winston14 hr
Feb 13, 3:06 PM CSTWinter Weather AdvisoryBMXLamar, Marion, Winston13 hr

Nearby

Winter Storm Watches in Alabama, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.